Alert archive / Wisconsin / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Green Bay, WI

January 3, 202110 counties in Wisconsin

NWS Green Bay, WI issued this dense fog advisory at Jan 3, 2021, 3:03 PM CST for 10 counties in Wisconsin. It took effect at Jan 3, 2021, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2021, 3:03 PM CST (21:03 UTC)
In effect from
Jan 3, 2021, 6:00 PM CST
Expired
Jan 4, 2021, 12:00 PM CST
In force
18 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Marathon County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 68 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WWUS73 KGRB 032103
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
303 PM CST Sun Jan 3 2021

WIZ030-031-035>039-045-048-049-040515-
/O.NEW.KGRB.FG.Y.0002.210104T0000Z-210104T1800Z/
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara-
Winnebago-Calumet-
Including the cities of Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, and New Holstein
303 PM CST Sun Jan 3 2021

...DENSE FOG ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST MONDAY...

* WHAT...Visibility near or below one quarter mile at times.
  Moisture depositing on the pavement in the form of frost will
  also lead to slippery spots on untreated roads.

* WHERE...Marathon, Shawano, Wood, Portage, Waupaca, Outagamie, 
  Brown, Waushara, Winnebago and Calumet Counties.

* WHEN...From 6 PM this evening to noon CST Monday.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and slippery roads.

* ADDITIONAL DETAILS...Dense fog is expected to redevelop this
  evening. The poorest travel conditions are expected in parts of
  central and east central Wisconsin, where the dense fog will be
  most widespread and roads are most likely to be slippery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Bersch
5 follow-up statements
343 
WWUS73 KGRB 040019
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
619 PM CST Sun Jan 3 2021

WIZ030-031-035>039-045-048-049-040600-
/O.CON.KGRB.FG.Y.0002.000000T0000Z-210104T1800Z/
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara-
Winnebago-Calumet-
Including the cities of Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, and New Holstein
619 PM CST Sun Jan 3 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Visibility near or below one quarter mile at times. 
  Moisture depositing on the pavement in the form of frost will 
  also lead to slippery spots on untreated roads.

* WHERE...Winnebago, Calumet, Waushara, Shawano, Marathon, Wood, 
  Waupaca, Portage, Brown and Outagamie Counties.

* WHEN...Until noon CST Monday.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and slippery roads.

* ADDITIONAL DETAILS...Dense fog is expected to redevelop this 
  evening. The poorest travel conditions are expected in parts 
  of central and east central Wisconsin, where the dense fog 
  will be most widespread and roads are most likely to be 
  slippery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your low-beam headlights, and leave
plenty of distance between your vehicle and others on the road.
Be prepared to encounter slippery patches on the roads due to the
formation of frost on the pavement.

&&

$$

JS
375 
WWUS73 KGRB 040331
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
931 PM CST Sun Jan 3 2021

WIZ030-031-035>039-045-048-049-041030-
/O.CON.KGRB.FG.Y.0002.000000T0000Z-210104T1800Z/
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara-
Winnebago-Calumet-
Including the cities of Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, and New Holstein
931 PM CST Sun Jan 3 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Visibility near or below one quarter mile at times. 
  Moisture depositing on the pavement in the form of frost will 
  also lead to slippery spots on untreated roads.

* WHERE...Winnebago, Calumet, Waushara, Shawano, Marathon, Wood, 
  Waupaca, Portage, Brown and Outagamie Counties.

* WHEN...Until noon CST Monday.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and slippery roads.

* ADDITIONAL DETAILS...Fog is expected to gradually thicken
  overnight. The poorest travel conditions are expected in parts
  of central and east-central Wisconsin, where dense fog may 
  significantly reduce the visibility at times and where roads are
  most likely to be slippery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your low-beam headlights, and leave
plenty of distance between your vehicle and others on the road.
Be prepared to encounter slippery patches on the roads due to the
formation of frost on the pavement.

&&

$$

JS
399 
WWUS73 KGRB 040944
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
344 AM CST Mon Jan 4 2021

WIZ030-031-035>039-045-048-049-041300-
/O.CON.KGRB.FG.Y.0002.000000T0000Z-210104T1800Z/
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara-
Winnebago-Calumet-
Including the cities of Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, and New Holstein
344 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility near or below one quarter mile at times. 
  Moisture depositing on the pavement in the form of frost will 
  also lead to slippery spots on untreated roads.

* WHERE...Winnebago, Calumet, Waushara, Shawano, Marathon, Wood, 
  Waupaca, Portage, Brown and Outagamie Counties.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and slippery roads.

* ADDITIONAL DETAILS...Fog is expected to gradually thicken early
  this morning. The poorest travel conditions are expected in
  parts of central Wisconsin and the Fox Valley, where patchy
  dense fog may significantly reduce the visibility at times, and 
  roads are most likely to be slippery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your low-beam headlights, and leave
plenty of distance between your vehicle and others on the road.
Be prepared to encounter slippery patches on the roads due to the
formation of frost on the pavement.

&&

$$
Kieckbusch
182 
WWUS73 KGRB 041247
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
647 AM CST Mon Jan 4 2021

WIZ030-031-035>039-045-048-049-041800-
/O.CON.KGRB.FG.Y.0002.000000T0000Z-210104T1800Z/
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara-
Winnebago-Calumet-
Including the cities of Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, and New Holstein
647 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Patchy dense fog will reduce visibility to around one-
  quarter mile at times. Moisture depositing on the pavement in 
  the form of frost will also lead to scattered slippery spots on 
  untreated roads.

* WHERE...Winnebago, Calumet, Waushara, Shawano, Marathon, Wood, 
  Waupaca, Portage, Brown and Outagamie Counties.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to rapid changes in
  visibility and slippery roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your low-beam headlights, and leave
plenty of distance between your vehicle and others on the road.
Be prepared to encounter slippery patches on the roads due to the
formation of frost on the pavement.

&&

$$
Kieckbusch
600 
WWUS73 KGRB 041757
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1157 AM CST Mon Jan 4 2021

WIZ030-031-035>039-045-048-049-041900-
/O.EXP.KGRB.FG.Y.0002.000000T0000Z-210104T1800Z/
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara-
Winnebago-Calumet-
Including the cities of Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, 
Neenah, Menasha, Chilton, Brillion, and New Holstein
1157 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY...

The visibility has improved across most of the region. However,
areas of fog will remain this afternoon, therefore motorists are
urged to slow down and be alert to rapidly changing visibility.

$$

AK

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this dense fog advisory went out at Jan 3, 12:02 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 3, 12:02 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Green Bay WI
1202 PM CST Sun Jan 3 2021

Updated aviation portion for 18Z TAF issuance

.UPDATE...
Issued at 543 AM CST Sun Jan 3 2021

Have cancelled the Dense Fog Advisory over far northern WI, where
dense fog has failed to develop early this morning.
&&

.SHORT TERM...Today...Tonight...and Monday
Issued at 359 AM CST Sun Jan 3 2021

Fog/stratus trends and temperatures will be the main forecast
concerns.

A thin layer of moisture (at or below 950 mb) trapped below a
temperature inversion has resulted in widespread low stratus and
fog again this morning. The exception was over the far north,
where partly cloudy skies were noted over Vilas, northern Forest
and western Florence counties. Areas of dense freezing fog were
occurring over the interior of the forecast area, with only
patchy light fog over the far north and near the lake and bay.
Have opted to remove the lakeshore counties from the Dense Fog
Advisory, but kept it going in the north, as clear skies could
lead to fog formation toward daybreak. Confidence on this occurring
is not high, as there is a stronger pressure gradient over the
far north, and 925 mb winds are around 20 kts. Will monitor
trends in northern WI and cancel early, if necessary. Perhaps of
greater concern than the poor visibilities is black ice formation
due to frost deposition. ASOS's have reported significant ice
accumulations in our western counties overnight, especially at
MFI/ISW/AUW, so suspect we will see widespread slippery/icy roads
when the new WDOT reports come in this morning. Will continue to
highlight travel concerns in the NPW/SPS/HWO. Visibilities are
expected to improve by late morning, so the 10 am expiration looks
to be on target.

Have taken a more pessimistic approach to stratus/fog trends
today, with significant clearing mainly confined to northern WI.
Therefore will have high temperatures only in the upper 20s over
most of the area, with lower to middle 30s north.

Expect the low clouds to spread back into much of northern WI
tonight. Have added fog to the forecast over much of central and
east central WI. Like this morning, there is a stronger gradient
and stronger boundary layer winds over northern WI, which may help
prevent significant fog formation there. Lows will be in the teens
and lower 20s.

An upper level trough and associated cold front may bring a
chance of snow showers to the region Monday afternoon, but the
timing, strength and available moisture with this system are in
question. Will just carry slight chance pops for now. Overcast
conditions will prevail again, with highs in the upper 20s and
lower 30s.

.LONG TERM...Monday Night Through Saturday
Issued at 359 AM CST Sun Jan 3 2021

The split flow regime will continue through much of the period
which will lead to a fairly quiet pattern with temperatures
remaining above normal. A closed upper low at 500mb will develop
across the central plains and move well south of Wisconsin.

The system for Monday night looked much better several days ago.
However, models are diverging on timing of the arrival of the
upper trough and where the better forcing setups. Have a small
chance of light snow showers through the night due to timing
differences among the models. Otherwise weak high pressure will
dominate the weather pattern Tuesday into Tuesday night. A few
of the models are depicting some light precipitation breaking
out during the day Wednesday, in response to some 850mb warm
advection across the state. Confidence very low in the small
chances of precipitation Wednesday night. Otherwise, dry
conditions are expected into the weekend. High temperatures
should be in the 30s. There is some concern that low clouds and
fog could occur again which could temper how warm we get. Bufkit
soundings indicated low level moisture trapped below a fair strong
inversion. The diurnal rises may not be as high as forecasted due
to the potential for low clouds and possible fog.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1202 PM CST Sun Jan 3 2021

LIFR conditions hung tough across most of the area during the late
morning hours, with the only patch of clear skies remaining across
far north central WI. This clear patch made it to RHI, providing
some VFR conditions.

The clearing will only make a little progress southward the rest
of the afternoon with only RHI seeing the VFR conditions.
Elsewhere, the IFR/LIFR conditions will prevail into tonight.
Prospects for dense fog not as strong as last night due to a
little less low-level moisture, increasing boundary layer winds,
and the surface ridge slowly working to the east. However, enough
of a signal to add at least one tempo group this evening, mainly
across central and east central WI. Any clearing across northern
WI this afternoon looks to be short-lived, as the low clouds/fog
should fill back in by early evening. Only minor improvements are
expected Monday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Kieckbusch
SHORT TERM.....Kieckbusch
LONG TERM......Eckberg
AVIATION.......Bersch
Hazardous weather outlook, Jan 3, 12:06 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1206 PM CST Sun Jan 3 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1206 PM CST Sun Jan 3 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Dense freezing fog may form once again this evening, mainly across
central and east central Wisconsin, reducing visibilities to less
than a quarter mile and creating icy pavement that could result
in hazardous travel conditions. Air travel delays are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of icy roads or very low visibility would be
appreciated.

LMZ521-522-541>543-041815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1206 PM CST Sun Jan 3 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Bersch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:00 PM CSTSmall Craft AdvisoryGRB30 hr

Nearby

Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.